Thunderstorm Wind, Ottawa
- When
- May 31, 6:00 PM CST
- Where
- Ottawa County, Delphos
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.283, -97.767
Considerable tree limb damage with one large live tree down.
2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 2:22 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT WED MAY 31 2006 .DISCUSSION... SCATTERED THUNDERSTORMS WERE DEVELOPING AS OF 18Z ACROSS THE NORTHEASTERN QUARTER OF THE CWA. STORMS WERE PUTTING DOWN SEVERAL OUTFLOW BOUNDARIES THAT MAY SERVE AS NEW INITIATION POINTS DURING THE AFTERNOON DUE TO THE MOISTURE/INSTABILITY IN PLACE...AND ARE FORMING ON THE WESTERN CIRCULATION OF A REMNANT MCV OVER WEST CENTRAL MISSOURI. CONVECTION SHOULD CONTINUE A SLOW BUT STEADY SOUTHWARD PUSH THIS EVENING AIDED BY ANY OUTFLOWS/ORGANIZED COLD POOLS THAT CAN BECOME ESTABLISHED. COVERAGE SHOULD GRADUALLY DIE DOWN AFTER SUNSET AS DAYTIME HEATING AND INSTABILITY DROP OFF. WITH THE RAINFALL TODAY AND LIGHT SURFACE WINDS TONIGHT...COULD SEE A REPEAT OF THE PATCHY FOG THAT WAS AROUND NORTHEAST KANSAS LAST NIGHT...BUT NOT EXPECTING ANYTHING TOO SERIOUS AS BOUNDARY LAYER FLOW IS A LITTLE STRONGER TONIGHT. THE BIG PICTURE FOR THURSDAY SHOWS THE MAIN TROUGH AXIS PASSING JUST NORTHEAST OF THE CWA AS UPPER RIDGE BUILDS OVER THE ROCKIES AND CREATES NW FLOW ALOFT OVER THE PLAINS. AT THE SURFACE...THE DEWPOINT GRADIENT FINALLY TRIES TO LIMP THROUGH DURING THE AFTERNOON...AND COULD SEE A FEW THUNDERSTORMS POP ALONG IT ACROSS THE SE QUARTER OF THE CWA DURING THE AFTERNOON AS THERE WILL BE SOME INSTABILITY AHEAD OF IT. STRASSBERG THURSDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE SOUTHEAST INTO THE MID MS RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP EARLIER IN THE AFTERNOON SHOULD MOVE SOUTHEAST INTO SOUTHEAST KS...SOUTHWEST MO THROUGH THE EVENING HOURS. I KEPT 15 POPS ACROSS THE SOUTHEAST COUNTIES IN CASE THE AFTERNOON THUNDERSTORMS ARE SLOW TO MOVE SOUTHEAST. SKIES SHOULD CLEAR AFTER SUNSET ACROSS THE CWA. A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE CWA...BRINING IN A SLIGHTLY COOLER AND DRIER AIRMASS. LOW TEMPERATURES WILL DROP INTO THE MID TO UPPER 50S. FRIDAY THROUGH MONDAY...A BROAD 5H RIDGE AXIS ALONG THE CONTINENTAL DIVIDE WILL SLOWLY MOVE EAST INTO THE WESTERN HIGH PLAINS. THE SURFACE RIDGE WILL MOVE EAST INTO MO AND WINDS WILL BECOME SOUTHERLY ACROSS THE CWA FRIDAY AFTERNOON INTO EARLY NEXT WEEK. DEEPER MOISTURE WILL BE ADVECTED NORTH ACROSS THE CWA...HOWEVER A STRONG CAP AND SYNOPTIC SCALE SUBSIDENCE UNDER THE 5H RIDGE SHOULD PREVENT STORMS FROM DEVELOPING...BUT ISOLATED THUNDERSTORMS MAY BE POSSIBLE ACROSS THE WESTERN COUNTIES DURING MAX AFTERNOON HEATING. I PLACED 10-14 POPS IN THE WESTERN COUNTIES SATURDAY...SUNDAY AND MONDAY AFTERNOONS. HIGH TEMPERATURES WILL WARM INTO THE UPPER 80S TO LOWER 90S. OVERNIGHT LOWS WILL BE IN THE 60S. MONDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED RANGE MODELS ARE SHOWING A LONGER WAVE-LENGTH UPPER TROUGH DEVELOPING ACROSS THE GREAT LAKES STATES. THE UPPER 5H RIDGE WILL RETROGRADE WESTWARD ALLOWING FOR NORTHWEST FLOW ALOFT TO DEVELOP ACROSS EASTERN KS. THE GFS SHOWS A 5H TROUGH DIGGING SOUTHEAST ACROSS EASTERN KS AND WESTERN MO LATE MONDAY NIGHT AND TUESDAY. THERE MAY BE ENOUGH MOISTURE AND LIFT FOR THUNDERSTORMS...ESPECIALLY ALONG A COLD FRONT THAT MAY MOVE SOUTH ACROSS THE CWA ON TUESDAY. I PLACED SLIGHT POPS IN THE EXTENDED FORECAST FOR LATE MONDAY NIGHT AND TUESDAY. HIGH TEMPERATURES MAY COOL DOWN INTO THE LOWER TO MID 80S NEXT WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED MAY 31 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-012100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. MOTORIST SHOULD WATCH FOR PONDING OF WATER ON AREA ROADWAYS. HEAVY RAINFALL TUESDAY AFTERNOON AND EVENING OVER PARTS OF EAST CENTRAL KANSAS HAS RESULTED IN SATURATED GROUNDS...ESPECIALLY ACROSS PARTS OF SOUTHERN OSAGE COUNTY AND FRANKLIN COUNTIES...INTO LYON... COFFEY AND ANDERSON COUNTIES. A FEW STREAMS AND CREEKS IN THIS AREA ARE RUNNING NEAR BANK-FULL. ADDITIONAL LOCALLY HEAVY RAINFALL IN THIS AREA COULD LEAD TO SOME OF THESE STREAMS AND CREEKS LEAVING THEIR BANKS. MOTORISTS SHOULD BE ALERT FOR WATER OVER ROADWAYS AND BE PREPARED TO TAKE AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED LATE THIS AFTERNOON OR EVENING. ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED MAY 31 2006 KSZ010>012-023-024-026-038>040-055-312100- BROWN-DOUGLAS-JACKSON-JEFFERSON-MARSHALL-NEMAHA-OSAGE-POTTAWATOMIE- SHAWNEE-WABAUNSEE- 315 PM CDT WED MAY 31 2006 THROUGH THE REST OF THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. THESE STORMS ARE MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH AND WILL CONTAIN VERY HEAVY RAIN THAT MAY CAUSE PONDING OF WATER IN DITCHES AND OTHER LOW LYING AREAS. IN ADDITION TO THE HEAVY RAIN...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH. SO BE ALERT TO THESE STRONG THUNDERSTORMS AND TAKE SHELTER INSIDE AS THEY APPROACH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG MERIDEN 39.19N 95.57W
05/31/2006 JEFFERSON KS EMERGENCY MNGR
TREES DOWN...PONTOON BOAT OVERTURNED. TIME ESTIMATED.
&&
SMITHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG MERIDEN 39.19N 95.57W
05/31/2006 JEFFERSON KS EMERGENCY MNGR
TREES DOWN...PONTOON BOAT OVERTURNED. TIME ESTIMATED.
&&SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 534 PM CDT WED MAY 31 2006 KSZ009-010-312315- MARSHALL-WASHINGTON- 534 PM CDT WED MAY 31 2006 THROUGH 615 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WATERVILLE AND BLUE RAPIDS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT WED MAY 31 2006 KSZ010-010000- MARSHALL- 620 PM CDT WED MAY 31 2006 THROUGH 700 PM CDT...A THUNDERSTORM WILL REMAIN NEARLY STATIONARY ACROSS NORTHWESTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MARYSVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT WED MAY 31 2006 KSZ020-010015- CLOUD- 629 PM CDT WED MAY 31 2006 THROUGH 715 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Considerable tree limb damage with one large live tree down.
Measured up to 3.5 inches of rain in the area in 1 hour. Six inches of fast flowing water over rural roads.
Up to 4.5 inches of rain produced fast flowing water over a road on the west side of town, and the highway department was barricading the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508969, 5508970, 5508971.